Thunderstorm Wind, Prince George'S
- When
- August 5, 12:59 PM EST
- Where
- Prince George'S County, Baden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -76.770
A couple of large tree limbs were blown down.
An upper-level trough moved overhead during the afternoon and evening hours of August 5th while a weak surface trough remained positioned near the area as well. A southwest flow aloft ahead of the trough helped to usher in warmth and humidity, which led to the development of marginal instability across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level trough moved overhead during the afternoon and evening hours of August 5th while a weak surface trough remained positioned near the area as well. A southwest flow aloft ahead of the trough helped to usher in warmth and humidity, which led to the development of marginal instability across the region. This led to the formation of scattered showers and thunderstorms, a couple of which became locally severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 8:47 AM EST, 4 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 947 AM EDT Mon Aug 5 2019 .SYNOPSIS... An upper level disturbance will pass across the area this afternoon and tonight. A weakening cold front will cross the area Wednesday. This will be followed by a stronger cold front poised to cross the region Friday into Saturday. && .NEAR TERM /THROUGH TONIGHT/... An upper-level trough axis will continue to build overhead through this evening before gradually sliding offshore overnight. High pressure will remain over the central Atlantic while a weak surface trough remains over our area. A southwest flow aloft ahead of the trough will usher in a little more moisture across the area. This is evident in the high and mid- level clouds that are overhead as well. However, there should be enough breaks of sunshine to combine with the moisture for instability to increase this afternoon into this evening. Most guidance sources depict around 500 to 1000 J/KG of MLCAPE developing during this time. The instability and weak lifting mechanisms should be enough to trigger scattered showers and isolated thunderstorms late this morning into this evening. However, with somewhat limited instability from the mid-level clouds and weak shear...this should be enough to keep the severe threat low. Max temps this afternoon will be well into the 80s for most areas. Convection should wane later this evening and overnight due to the loss of daytime heating. Due to higher dewpoints and the potential for wet ground, patchy fog development will become a concern overnight. Have a database depiction that is slightly more generous that typical climo. Temperature trends recently have been slightly warmer than guidance forecasts. Have made that adjustment to the blends for both highs today and lows tonight. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... The forecast area will be in more of a zonal flow aloft Tuesday in the wake of Monday's trough axis passage (surface flow will still be light southwest). Do not see a catalyst for thunderstorm development until more shortwave energy propagates east, resharpening the axis during the late afternoon and evening hours as shear improves. Therefore, convective trends won't be in synch with the diurnal cycle; shower/thunderstorm chances should increase during the evening. Again, since significant instability will be absent (forcing more from vort energy and terrain) updrafts likely won't be strong, but scattered thunder possible. Wednesday is shaping up to be a more active day, as modest instability and shortwave energy remain and shear improves (0-6km near 30 kt) as a cold front advances toward the forecast area. Given the presence of a focusing boundary as well as better quality ingredients, PoPs will be high end chance or low end likely. Certainly would not rule out locally strong wind gusts either. Temperatures should reach 90 degrees each day, especially from central Virginia up I-95 to DC. With dewpoints near 70s, nights should be muggy as well. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Fairly good model agreement on the large scale pattern through the end of the week as a closed low slowly drifts across eastern Canada and ridging advances across the Rockies. This spells troughing across the eastern CONUS, which will continue the unsettled pattern, though coverage of storms is in question. Wednesday's front will still be draped across the area on Thursday as it becomes parallel to the upper flow. However, at this point, it will be in a dissipating stage with little convergence along it. In addition, as the flow aloft loses amplitude behind Wednesday's shortwave, flow will become more westerly, limiting moisture and instability. However, with potential for vorticity advection through the trough, a few pop- up storms will remain possible. A second cold front will be dropping southward by Friday, although its exact timing remains uncertain. Westerly flow will remain in place, so moisture availability is questionable, and there may be some capping in place. With the mid level trough not particularly sharp either, PoPs will remain fairly low. However, there will be some shear available for storm organization if anything can develop. Temperatures will be near or slightly above climo through Friday. The front should be south of the area by Saturday and Sunday as high pressure of Canadian origin builds in from the northwest. Temperatures will be a little cooler, and there will be a drop in humidity as well. Northwest flow will continue aloft, so there is a small risk of an embedded disturbance kicking off a shower, but will be carrying a dry forecast for now. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... VFR flight conditions will generally prevail today across the terminals. Chance of showers/thunderstorms this afternoon into early evening. Confidence in direct impacts too low to take restrictions though. Late night fog development will be a bit higher due to a more humid atmosphere and possibly wet ground. Will have MVFR vsby restrictions at most sites after midnight. Most of Tuesday should be rain-free, however shower/thunderstorm chances improve once again late afternoon though the evening. This activity should be scattered in nature. A more organized thunderstorm risk will come on Wednesday. Still, confidence in direct airfield impacts low. A pair of fronts will be near the area Thursday and Friday, so thunderstorms will remain possible, but coverage looks to be isolated to widely scattered. && .MARINE... Gradient winds will be light through Wednesday, but higher gusts possible within thunderstorms each afternoon and evening. The most organized thunderstorm risk, with possible Marine Warnings, will be on Wednesday. Light winds will continue Thursday as a weak front stalls and dissipates over the area. A stronger cold front will approach Friday with west winds shifting northerly. It's not out of the question advisory thresholds could be reached, but confidence is low at this time. A few thunderstorms will be possible each day as well. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BJL/HTS NEAR TERM...BJL/HTS SHORT TERM...BJL/HTS LONG TERM...ADS AVIATION...BJL/ADS/HTS MARINE...BJL/ADS/HTS
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 158 PM EDT Mon Aug 5 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-061000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 158 PM EDT Mon Aug 5 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight There is an isolated threat for thunderstorms to become severe, with locally damaging wind gusts and large hail through early this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An isolated severe thunderstorm with damaging wind gusts is possible Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-061000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 158 PM EDT Mon Aug 5 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An isolated severe thunderstorm with damaging wind gusts is possible Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
3 thunderstorm wind. Local standard time, as filed.
A couple of large tree limbs were blown down.
A tree was blown down on Hesperus Drive near the intersection with Rondel Place. A tree was also blown down in Agail Place.
A gas station awning was damaged and a few trees were blown down near Long Meadow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849351, 849352, 849353.